Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Burlington, VT

August 4, 2017Clinton County, Essex County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 4, 2017, 6:01 PM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 6:01 PM EDT (22:01 UTC)
Expired
Aug 4, 2017, 6:45 PM EDT
In force
44 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, NY, Essex County, NY, Franklin County, NY

The radar

The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:40 PM EDTHAIL 0.75Lake Placid, NYDIME SIZED HAIL IN LAKE PLACID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS51 KBTV 042201
SVRBTV
NYC019-031-033-042245-
/O.NEW.KBTV.SV.W.0049.170804T2201Z-170804T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
601 PM EDT FRI AUG 4 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clinton County in northern New York...
  Southeastern Franklin County in northern New York...
  Northwestern Essex County in northern New York...

* Until 645 PM EDT

* At 600 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Horseshoe Lake to 11 miles
  south of Axton Landing to 10 miles west of Newcomb, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake
  Placid, Wilmington, Wawbeek, North Elba, Harrietstown, Upper Jay,
  Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels, Lake
  Clear, Upper Saint Regis, Mount Van Hoevenberg, St. Regis Mountain,
  Upper St. Regis and Axton Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 7374 4387 7428 4393 7434 4397 7426
      4412 7428 4410 7454 4417 7455 4417 7453
      4421 7453 4461 7420 4461 7385
TIME...MOT...LOC 2200Z 214DEG 35KT 4404 7456 4404 7442 4392 7436 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:38 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 2:38 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
238 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A slow moving cold front will combined with surface heating and
instability to produce additional showers and thunderstorms this
afternoon and evening. Like previous days...some of the stronger
storms will be capable of producing small hail...gusty winds...and
brief heavy rainfall. Breezy southerly winds will warm temperatures
back into the 80s today...before much cooler and eventually drier
air arrives by Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 226 PM EDT Friday...Expect a busy day today with
scattered showers and thunderstorms evolving into a an organized
line of of showers this evening.

Diurnal heating and the humid airmass thats been in place for
much of this week is popping up cumulus clouds over the entire
forecast area. Mesoanalysis across the North Country shows
plenty of instability with over 3000 J/kg of CAPE in the Saint
Lawrence. The upper level flow is considerable stronger today
with 30+ knots of bulk shear currently over the Saint Lawrence.

So the expectation is that we'll stay in this pulse environment
through much of the afternoon before the forcing from the upper
level through tracks closer to the Saint Lawrence Valley. When
that happens, expect the storms to become more organized as a
low level jet develops and surges up the valley. The storms
should begin to merge into a bowing segment with damaging winds
possible due to the descending rear inflow of the jet. I've keep
the idea of the enhanced wording in our weather grids for this
afternoon and into early this evening.

We should lose some of the instability in the evening hours so
the expectation that the dynamics of the mesoscale bow should
begin to erode and the threat for damaging winds will decrease
towards 9-10pm.

Tomorrow's forecast is a bit of a challenge because the upper
level through pushes more towards the north rather than tracking
west to east. So the placement of the instability and the
location of the convective initiation will be a challenge. Based
on consensus of some of the high res guidance and consistency
with the previous forecast, expect the instability to develop
generally from the western slopes of the Greens and east. So
that's where I've included the mention of some enhanced wording
for the weather grids included the idea of gusty winds and heavy
rainfall. The heavy rainfall could be bigger factor tomorrow as
the front will be quite slow and based on estimated storm
motion,locally heavy rain showers could produce 2 to 3 inches
within 2-3 hours.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 136 PM EDT Friday...Drier west to northwest flow aloft
will exist on Sunday and eventually trend toward the southwest
Sunday night allowing for increasing moisture into the region.
Dry weather is expected for Sunday and the first part of Sunday
night with increasing chances after midnight. Below normal
temperatures are expected on Sunday with highs in the upper 60s
to the middle 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 929 AM EDT Friday...Upper trough moves into the region on
Monday and increasing chances for showers will exist especially
over our southern areas. The showers taper off from northwest to
southeast Monday night as flow aloft becomes more northwest on
Tuesday for a return to cooler and drier weather. Below normal
temperatures will exist both Monday and Tuesday. Flow aloft
transitions to the west and southwest starting Wednesday and
continuing right through Friday. This will allow for a warming
trend to take place with high temperatures returning to seasonal
normals on Thursday and Friday. Wednesday should remain dry but
with increased southwest flow on Thursday and Friday...deeper
moisture will move in along with better destabilization for an
increased threat of showers Thursday and Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Expect generally VFR ceilings and
visibilities which will reduce quickly as scattered showers and
thunderstorms occur this afternoon and evening. With a couple of
thunderstorms already on radar I've opted to mention VCTS at SLK
and MSS with VCSH elsewhere. These pulse storms will continue
through this afternoon before they becoming more organized into
a line of showers this evening mainly impacting the Saint
Lawrence Valley. That line will potentially bring strong and
gusty winds 20-30kts generally from the southwest along with
strong low level wind shear and turbulence.

MVFR/VFR showers will continue into the overnight hours before
mid morning showers tomorrow generally over Vermont develop into
something slightly more organized.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Breezy. Slight Chance SHRA.
Sunday: VFR. Breezy. NO SIG WX.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Likely SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for today with south winds
increasing 15 to 25 knots by this afternoon as the pres gradient
tightens with an approaching front. The low level wind field is
expected to increase between 20 and 30 knots this evening...
before shifting to the west toward Saturday morning and
decreasing by sunset. Wave will build 2 to 4 feet this aftn with
some swells up to 5 feet possible by early this evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Deal
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Deal
MARINE...Taber
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Fri Aug 4 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-050715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
315 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop by mid afternoon with some
storms capable of producing gusty winds...small hail...and localized
very high rainfall rates. A line of stronger storms with potential
isolated damaging wind threat is expected to impact the Saint
Lawrence Valley and western Adirondack this evening. This line of
storms will weaken across the northern Adirondack Mountains and Champlain
Valley late this evening with localized gusty winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected from the eastern Adirondacks
into central and eastern Vermont...including the Champlain Valley on
Saturday. A few stronger storms will be capable of producing small
hail...gusty winds...and brief heavy down pours, especially over
central and eastern Vermont early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 2:10 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
210 PM EDT FRI AUG 4 2017

NYZ027-030-031-041915-
Northern Franklin-Southern Franklin-Western Clinton-
210 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over Brushton,
moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Moira, Bangor, Malone, Burke, Churubusco, Chateaugay, Brushton,
Constable, Earlville, West Bangor, Whippleville, Burke Center, North
Burke, North Bangor and Brainardsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4491 7386 4469 7451 4484 7463 4499 7429
      4500 7397
TIME...MOT...LOC 1810Z 240DEG 26KT 4481 7448

Lahiff
Local storm report, Aug 4, 3:58 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
358 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     BURKE                   44.90N  74.17W
08/04/2017                   FRANKLIN           NY   EMERGENCY MNGR

            TREES DOWN. POWER POLE SNAPPED.

&&

EVENT NUMBER BTV1702103

EVENSON
Special weather statement, Aug 4, 4:00 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Burlington VT
400 PM EDT FRI AUG 4 2017

NYZ087-042100-
Southwestern St. Lawrence-
400 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE
COUNTY...

At 359 PM EDT, a strong thunderstorm was located 8 miles north of
Fort Drum, moving north at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gouverneur, De Kalb, Fowler, Richville, Edwardsville, Hammond,
Morristown, Rensselaer Falls, Heuvelton, De Peyster, Rossie, Chippewa
Bay, South Hammond, Nelson Corner, North Hammond, Jacques Cartier
State Park, De Kalb Junction, North Gouverneur, Balmat and West
Fowler.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
      4443 7577 4444 7579 4444 7577 4445 7576
      4445 7578 4447 7577 4447 7579 4451 7575
      4465 7557 4456 7520 4419 7538 4439 7584
      4441 7584
TIME...MOT...LOC 1959Z 196DEG 25KT 4417 7572

Hanson
Special weather statement, Aug 4, 4:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
422 PM EDT FRI AUG 4 2017

VTZ008-017-018-042045-
Eastern Chittenden-Washington-Eastern Addison-
422 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADDISON AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 421 PM EDT, a strong thunderstorm was located near Lincoln, moving
north at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Waitsfield, Fayston, Buels Gore, Warren, Ripton, Granville, Lincoln,
Starksboro, Moretown, Northfield, Bristol, Huntington, Roxbury,
Irasville, Jerusalem, South Lincoln, Hanksville, West Lincoln, East
Warren and Camels Hump State Park.

LAT...LON 4396 7287 4399 7305 4427 7300 4422 7268
TIME...MOT...LOC 2021Z 201DEG 21KT 4405 7293

JMG
Local storm report, Aug 4, 4:48 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 NE NORTH HAMMOND      44.51N  75.70W
08/04/2017                   ST. LAWRENCE       NY   PUBLIC

            POWER LINE DOWN ON SAND STREET AT IRELAND ROAD.

&&

EVENT NUMBER BTV1702104

EVENSON
Local storm report, Aug 4, 5:05 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     1 NW HAMMOND            44.46N  75.71W
08/04/2017                   ST. LAWRENCE       NY   PUBLIC

            TREE DOWN ON OLD OAK POINT RD.

&&

EVENT NUMBER BTV1702105

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:13 PM EDTSpecial Weather StatementBTVSt. Lawrence62 min
Aug 4, 12:32 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence58 min
Aug 4, 2:10 PM EDTSpecial Weather StatementBTVFranklin65 min
Aug 4, 4:00 PM EDTSpecial Weather StatementBTVSt. Lawrence60 min
Aug 4, 4:27 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence37 min
Aug 4, 6:28 PM EDTSpecial Weather StatementBTVSt. Lawrence47 min
Aug 4, 6:40 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin65 min
Aug 4, 6:50 PM EDTSpecial Weather StatementBTVSt. Lawrence40 min
Aug 4, 7:29 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence61 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.